Hail, Brewster
- When
- October 1, 4:40 PM CST
- Where
- Brewster County, Marathon
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.200, -103.250
Penny size hail was reported in Marathon.
Strong to severe thunderstorms developed in the vicinity of the Davis Mountains and the west Texas Upper Trans Pecos during the late afternoon and evening of the 1st. Convection lingered past midnight and propagated east across the southern Permian Basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong to severe thunderstorms developed in the vicinity of the Davis Mountains and the west Texas Upper Trans Pecos during the late afternoon and evening of the 1st. Convection lingered past midnight and propagated east across the southern Permian Basin. A few storms became severe and produced large hail and very heavy rainfall during the evening hours. Heavy rainfall over the southern Permian Basin additionally resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 1, 2:25 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT FRI OCT 1 2004 .SHORT TERM... KMAF RADAR INDICATES THUNDERSTORMS ALREADY DEVELOPING THIS AFTERNOON ACROSS SOUTHWEST TEXAS /PECOS AND BREWSTER COUNTIES/ AHEAD OF A STRONG COLD FRONT WHICH SHOULD PUSH SOUTHWARD ACROSS THE PERMIAN BASIN TONIGHT. STRONG DIURNAL HEATING HAS RESULTED IN CAPE VALUES RANGING FROM 1500 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO TO NEARLY 3000 J/KG IN THE BIG BEND. INCREASING MOIST PRE-FRONTAL AIR MASS WITH SURFACE DEW POINTS AROUND 65F AND PRECIP WATER VALUES RANGING FROM 1.0 TO 1.5 INCHES. STRONG SOUTHERN BRANCH JET OVERHEAD (90-100KT) WILL PROVIDE DEEP LAYER ASCENT TONIGHT... PLUS WEAK LOW LEVEL FLOW COMBINING WITH 30-40KT MID-LEVEL FLOW ARE CURRENTLY GENERATING SOME ROTATING CELLS...WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EVENING. AFTER DAYTIME HEATING SUBSIDES...COLD FRONT WILL BECOME PARALLEL WITH THE MEAN LAYER FLOW ACROSS THE AREA...ALLOWING FOR SOME STORMS TO TRAIN FROM WEST TO EAST ALONG THE FRONTAL BOUNDARY. LOCALIZED FLOODING WILL BECOME A CONCERN OVERNIGHT CONSIDERING ALREADY LOW FLASH FLOOD GUIDANCE DUE TO RECENT HEAVY RAINS. .LONG TERM... STRONG COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY SATURDAY AFTERNOON. POST FRONTAL PRECIPITATION IS CERTAINLY POSSIBLE GIVEN SOUTHERLY FLOW AT 700MB...SURFACE TO 850MB COLD DOME AND ADEQUATE MOISTURE. THE LATEST ETA POPS HAVE TRENDED DOWN...WHICH IS IN LINE WITH THE CURRENT FORECAST. MOS TEMPERATURES FOR TOMORROW LOOK A LITTLE WARM GIVEN THE ANTICIPATED CAA AND LIGHT PRECIPITATION. WE HAVE FOLLOWED TRENDS OF THE PREVIOUS SHIFT AND HAVE OPTED TO LOWER SATURDAY/S TEMPS SLIGHTLY. THE MEDIUM RANGE MODELS CONTINUE TO INDICATE A STRONG UPPER LOW DEEPENING OVER THE NORTHERN GREAT LAKES REGION ON MONDAY. THIS SHOULD USHER ANOTHER SHOT OF COLD AIR INTO THE PLAINS AND WE EXPECT ANOTHER FRONTAL PASSAGE ANTICIPATED LATE MONDAY. NOT FAR BEHIND THIS FRONT WILL BE A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVING INTO THE REGION FROM THE DESERT SOUTHWEST. POPS FOR TUESDAY AND WEDNESDAY LOOK PLAUSIBLE AND WE WILL CONTINUE THE CURRENT FORECAST. ANOTHER TROUGH BEGINS TO ORGANIZE OVER THE WEST COAST BY LATE NEXT WEEK WHICH MAY KEEP PRECIPITATION CHANCES GOING THROUGH THE FIRST WEEK OF OCTOBER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 51 65 52 76 / 30 20 10 10 CARLSBAD NM 53 65 51 75 / 20 20 10 20 DRYDEN TX 64 70 57 79 / 40 30 20 10 FORT STOCKTON TX 54 64 55 79 / 30 30 10 10 GUADALUPE PASS TX 48 59 50 70 / 20 20 20 20 HOBBS NM 49 65 51 76 / 20 20 10 10 MARFA TX 53 66 47 76 / 20 30 20 20 MIDLAND INTL AIRPORT TX 52 65 53 76 / 40 20 10 10 ODESSA TX 53 65 53 76 / 40 20 10 10 WINK TX 56 68 56 80 / 40 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 01/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI OCT 1 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 200 PM CDT (100 PM MDT) FRI OCT 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND OVERNIGHT ALONG AND AHEAD OF A STRONG COLD FRONT. A FEW OF THESE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE DURING THE EVENING HOURS...WITH LARGE HAIL AND DAMAGING WINDS. RAINFALL OVERNIGHT COULD BE HEAVY AT TIMES... RESULTING IN AREAS OF LOCALIZED FLASH FLOODING. AS THE COLD FRONT TRACKS SOUTHWARD ACROSS THE AREA TONIGHT...GUSTY AND SHIFTING WINDS OF 20 TO 30 MPH ARE POSSIBLE NORTH OF THE FRONT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.
The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
2 hail, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Penny size hail was reported in Marathon.
Reports of large hail were received as a severe thunderstorm passed over the city of Pecos. Hailstones ranged in size from pennies to quarters.
Numerous reports of flash flooding were received following heavy rainfall that fell as the severe storm moved over the city of Pecos. At 00:40 CST local officials reported over one foot of flowing water that covered several city street intersections. By 01:25 CST at least nine city streets were closed due to flash flooding.
Heavy rainfall resulted in the collapse of a roof on a residence in the eastern parts of the city.
The Rankin News reported over one and half inches of rain fell during the early morning hours of the 2nd. Runoff resulted in flash flooding near the intersection of U.S. Highway 67 and Texas Route 349 southwest of Rankin. High water was observed flowing across the intersection and inundating a rest area. Event times are estimated.
Standing flood waters continued to inundate the intersection of U.S. Highway 67 and State Route 349 hours after heavy rainfall and thunderstorms ended over Upton County. Local newspaper reporters indicated that the flood waters slowly receded by early morning on the 3rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5427737, 5427738, 5427739, 5427740, 5427741, 5427742.